If the levels are severely low, the patient needs intravenous (IV) or intramuscular magnesium replacement with magnesium sulfate (MgSO4). Calcium gluconate may be administered with IV magnesium replacement therapy to reduce the risk of sudden reversal to hypermagnesemia. If the patient does not suffer from chronic malabsorption requiring total parenteral nutrition, an increase in dietary intake of magnesium is prescribed. Foods high in magnesium include bananas, chocolate, green leafy vegetables, grapefruit, oranges, nuts, seafood, soy flour, and wheat bran.
Monitor for signs of hypermagnesemia during IV infusions. These symptoms include hypotension, labored respirations, and diminished or absent patellar reflex (knee jerk). If any of these symptoms occurs, stop the infusion and notify the physician immediately. If hypokalemia occurs simultaneously with hypomagnesemia, the magnesium level should be corrected first because magnesium is necessary for the movement of potassium into the cell. Be aware that hypomagnesemia may precipitate digitalis toxicity by enhancing the effects of digitalis, which places the patient at increased risk for digitalis-induced atrial and ventricular dysrhythmias and Mobitz type I atrioventricular (AV) block (Wenckebach). Alkalosis should be avoided or corrected because this condition may precipitate tetany.
|Medication or Drug Class||Dosage||Description||Rationale|
|MgSO4||12 g MgSO4 IV over 15 min followed by an infusion of 6 g in 1 L over 24 hours||Electrolyte replacement||Replace magnesium|
|Magnesium gluconate (Almora)||500 mg/d (27 mg elemental magnesium) PO; oral preparations for mild/chronic hypomagnesemia: 240 mg elemental magnesium PO qd to bid; other preparations: Mag-Ox 400 and Uro-Mag; magnesium-containing antacids containing aluminum hydroxide and magnesium hydroxide (Mylanta or Maalox) if problem was not caused by chronic GI loss (e.g., diarrhea)||Electrolyte replacement||Given when patient is mildly depleted (magnesium > 1 mEq/L and patient is asymptomatic)|
The patient's safety is of primary concern. Reorient the patient as necessary, and reassure both the patient and the family that mood changes and the altered level of consciousness are temporary and improve when magnesium levels return to normal. If neurological and muscle status places the patient at risk for injury, evaluate the patient's environment to limit risks for trauma. Symptoms of hypomagnesemia are similar to those of delirium tremens (DTs) in chronic alcoholism; if you suspect the patient of developing either DTs or hypomagnesemia, discuss the symptoms with the physician and monitor the magnesium levels to determine the cause of the symptoms.
Maintain seizure precautions for patients with symptoms and keep environmental stimuli to a minimum. Encourage active range-of-motion (ROM) exercises or perform passive ROM exercises several times a day to help prevent complications of inactivity. Dysphagia may also occur in these patients, and their ability to swallow should be assessed before giving them food or liquids. Encourage the intake of magnesium-enriched foods in small, frequent meals if the patient is suffering from inadequate nutrition. Keep the environment as pleasant as possible. Include the patient and family in meal planning, and request a nutritional consultation if necessary.